Steroid creams can make ringworm worse
Information for the public
Ringworm is a common skin infection that is caused by fungus. Ringworm goes by many names. The medical terms are “tinea” or “dermatophytosis.” Other names for ringworm are based on its location on the body—for example, ringworm on the feet is also called “athlete’s foot.”
It is usually an itchy, scaly rash that is sometimes ring-shaped (learn more about ringworm symptoms). Some forms of ringworm can be treated with non-prescription (“over-the-counter”) antifungal creams, lotions, or powders. However, other forms of ringworm need treatment with prescription antifungal medicine.
You should not use creams that contain steroids alone to treat rashes that might be ringworm. Talk to your healthcare provider if your ringworm infection gets worse or doesn’t go away after using non-prescription antifungal medicine.
Photo credit: Dr. Shyam Verma, India
Do not use steroid creams to treat rashes that may be ringworm.
People who have ringworm don’t always know what’s causing their rash. For this reason, people sometimes apply over-the-counter creams or ointments containing medications called corticosteroids (or “steroids” for short) to their rash. Steroid creams can be helpful for some skin problems and can even temporarily reduce ringworm symptoms like itching and redness, but they don’t kill the fungus that causes ringworm. Steroid creams also can make ringworm worse because they weaken the skin’s defenses. In rare cases, steroid creams allow the fungus that causes ringworm to invade deeper into the skin and cause a more serious condition.
Steroid creams can make ringworm infections spread to cover more of the body. They also can change the appearance of ringworm, making it hard for healthcare providers to diagnose it.
An Emerging International Problem in India
In the United States, over-the-counter steroid creams are not very strong, which is why they’re called “low potency.” But in some other countries (for example, India), people can buy creams containing strong steroids without a prescription. Many of these steroid creams also contain antifungal and antibacterial medicines, and the labels say that they can be used to treat fungal infections. However, healthcare providers in India report that they have been seeing more cases of very severe ringworm in people who have used these combination medications, probably because the fungus causing these infections is resistant to the antifungal medication.1-6 These infections can cover large parts of the body, last for months or longer, and spread to family members.4 Strong steroid creams also can cause permanent thinning of the skin, stretch marks, and white marks from loss of skin pigment.
If you travel internationally, develop a rash, and think it might be ringworm, be aware that strong over-the-counter steroid creams containing combinations of antifungal and antibacterial medicines can make ringworm worse and cause other health problems. If a healthcare provider in another country recommends a cream for a rash that might be ringworm, ask what medications are in the cream and whether it contains strong steroids.1
Information for healthcare professionals
Some forms of ringworm can be treated with non-prescription (“over-the-counter”) antifungal creams, lotions, or powders. However, other forms of ringworm need treatment with prescription antifungal medicine.
Topical corticosteroid use without an antifungal agent is not recommended for tinea (ringworm) infections. However, patients may have already applied corticosteroids on their own. For example, patients may have applied over-the-counter low-potency topical corticosteroids before seeking medical care. Others may have used higher potency corticosteroids from:
- A prescription because of misdiagnosis of tinea as another condition.
- Treatment for an unrelated condition.
- A previous prescription.
- Purchase abroad.
Use of topical corticosteroids on tinea can lead to:
- More or larger tinea lesions.
- Atypical appearance, called tinea incognito, which may involve less erythema (redness), less scale, and indistinct borders of the lesion. Unusual shapes or patterns can mimic other conditions like atopic dermatitis (eczema). 7,8
- Majocchi’s granuloma, in which the dermatophytes invade deeper than the epidermis (into the dermis or subcutaneous tissue).9
These conditions resulting from topical corticosteroid use on tinea are sometimes referred to as steroid-modified tinea.1 Use of topical corticosteroids for tinea also has led to thinning of the skin, striae (stretch marks), and pigment changes when applied to sensitive regions or through excessive or high-potency corticosteroid use.10
Combination antifungal and mid-potency corticosteroid creams are available by prescription in the United States. Healthcare providers should be aware that treatment failure has been reported with use of combination therapy for tinea and use of certain formulations is not recommended in children.11,12
An Emerging International Problem in India
Dermatologists in India have reported severe steroid-modified tinea associated with use of over-the-counter mid- to high-potency topical corticosteroids, which are commonly sold as fixed-dose combinations with an antifungal medication and one or two antibacterial medications.1-6
In India, a dermatophyte species often identified as Trichophyton mentagrophytes has been reported as the cause of these breakthrough infections.13 Genetic sequencing of Trichophyton isolates causing multidrug-restraint tinea in North India suggests that they are highly related and belong to a unique clade indistinguishable from T. mentagrophytes/T. interdigitale.14 More research on this topic is needed.
For recalcitrant tinea infections associated with international travel, consider obtaining culture for species identification. Because the emerging resistant Trichophyton species can be confused with other closely related Trichophyton species, molecular testing may be needed for full species identification. Prolonged courses of higher dose oral antifungals may be needed to treat severe or recurrent infections.
- Verma S. Steroid modified tinea.external icon BMJ. 2017 March 8.
- Verma S, Hay RJ. Topical steroid‐induced tinea pseudoimbricata: a striking form of tinea incognito. external iconInt J Dermatol. 2015 Jan 20.
- Verma S. Emergence of recalcitrant dermatophytosis in Indiaexternal icon. Lancet Infect Dis. 2018 July 1.
- Bishnoi A, Keshavamurthy V, Dogra S. Emergence of recalcitrant dermatophytosis in India.external icon Lancet Infect Dis. 2018 March 1.
- Kumar S, Goyal A, Gupta YK. Abuse of topical corticosteroids in India: concerns and the way forward.external icon J Pharmacol Pharmacother. 2016 Jan.
- Ely JW, Rosenfeld S, Seabury Stone M. Diagnosis and management of tinea infections.external icon Am Fam Physician. 2014 Nov 15.
- Arenas R, Moreno-Coutiño G, Vera L, Welsh O. Tinea incognito.external icon Clinics in Dermatology. 2010 March.
- Wacker J, Durani BK, Hartschuh W. Bizarre annular lesion emerging as tinea incognito.external icon 2004 Oct 22.
- İlkit M, Durdu M, Karakaş M. Majocchi’s granuloma: a symptom complex caused by fungal pathogensexternal icon. Medical Mycology. 2012 July 01.
- Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroidsexternal icon. Journal of the American Academy of Dermatology. 2006 Jan.
- Alston SJ, Cohen BA, Braun M. Persistent and recurrent tinea corporis in children treated with combination antifungal/ corticosteroid agents.external icon 2003 Jan.
- Wheat CM, Bickley RJ, Hsueh Y, Cohen BA. Current trends in the use of two combination antifungal/corticosteroid creamsexternal icon. The Journal of Pediatrics. 2017 Jul.
- Nenoff P, Verma SB, Vasani R, Burmester A, Hipler UC, Wittig F, Krüger C, et al. The current Indian epidemic of superficial dermatophytosis due to Trichophyton mentagrophytes-A molecular study.external icon 2018 Dec 18.
- Singh A, Masih A, Monroy-Nieto J, Singh PK, Bowers J, Travis J, et al. A unique multidrug-resistant clonal Trichophyton population distinct from Trichophyton mentagrophytes/Trichophyton interdigitale complex causing an ongoing alarming dermatophytosis outbreak in India: Genomic insights and resistance profileexternal icon. Fungal Genet Biol. 2019 Dec